Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 2014, 1:56 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2014, 1:56 PM CDT (18:56 UTC)
- Expired
- Mar 27, 2014, 2:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 103 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 1:57 PM CDT | FUNNEL CLOUD | 7 W Garnett, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 12:54 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 436 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
909 WUUS53 KTOP 271856 SVRTOP KSC003-059-271930- /O.NEW.KTOP.SV.W.0002.140327T1856Z-140327T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 156 PM CDT THU MAR 27 2014 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS... SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS... * UNTIL 230 PM CDT * AT 154 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF HARRIS...AND MOVING NORTHEAST AT 45 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...LAW ENFORCEMENT. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... GARNETT...RICHMOND...GREELEY...LANE AND RANTOUL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3816 9536 3829 9542 3858 9506 3832 9506 TIME...MOT...LOC 1856Z 232DEG 41KT 3830 9532 HAIL...1.00IN WIND...<50MPH $$
1 follow-up statement
178 WWUS53 KTOP 271916 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 216 PM CDT THU MAR 27 2014 KSC003-059-271926- /O.CAN.KTOP.SV.W.0002.000000T0000Z-140327T1930Z/ ANDERSON-FRANKLIN- 216 PM CDT THU MAR 27 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND NORTHERN ANDERSON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM CDT. LAT...LON 3816 9536 3829 9542 3858 9506 3832 9506 TIME...MOT...LOC 1916Z 232DEG 41KT 3844 9509 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:25 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 27, 12:25 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1225 PM CDT Thu Mar 27 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 322 AM CDT THU MAR 27 2014 An upper level trough across the central and southern high plains this morning will move east across KS Today. The showers this morning may become light drizzle during the morning hours. A cold front now moving into northwest KS will move southeast across the state and should be moving across the CWA during the late morning and early afternoon hours. As the front pushes east into deeper moisture across eastern, scattered showers and thunderstorms should develop along and ahead of the surface cold front. The front will move east of the CWA after 300 PM and the thunderstorms along and ahead of the surface front will move east into MO. The MLCAPE will increase to around 800 J/kg across the eastern CWA between 18Z and 19Z, and as surface convergence increases along the front, thunderstorm updrafts should break the CAP. The surface front will move into the eastern counties of the CWA after 12 noon and thunderstorms will begin to develop along US 75 between 1 PM and 2 PM, then move east into MO. If storms can manage to develop before the front pushes east of the CWA, then some of the thunderstorms may become strong to severe along and east of US 75. Effective shear between the sfc and 6KM will be 30 to 40 KTS across the far eastern counties of the CWA. The front will push southeast out of the CWA by 400 PM. Highs Today across east central KS will warm into the upper 60s and be slightly cooler across the northern and western counties with lower 60s The LLJ at 925MB will be from the south-southwest at 40 to 45 KTS across east central KS this morning. The core of the LLJ will shift east into MO through the early afternoon hours. However, the stronger winds will begin to mix to the surface after sunrise. The strongest surface winds this morning and into the early afternoon hours will occur along and south of I-35. Therefore, I have issued a wind advisory from 800 AM through 300 PM for Lyon, Osage, Franklin, Coffee and Anderson counties. Tonight, the upper trough will lift northeast into the upper Midwest. Gusty northwest winds will diminish overnight. Overnight lows will drop into the upper 20s across the the northern counties to the lower to mid 30s across the remainder of the CWA. .LONG TERM...(Friday through Wednesday) Issued at 322 AM CDT THU MAR 27 2014 Cold air filters southward Thursday night as high pressure tries to build into northeast KS. With zonal mid/upper level flow the next shortwave is set to track across the central plains during the day Friday. As the mid level lift increases over the forecast area it appears that moisture will be limited with drier air in the low levels. At this point the lift is short lived, which will make it difficult to saturate the column. Through evaporative cooling there is a chance that the precip could be in the form of snow if the entire column were to saturate. Accumulations look unlikely at this point especially with temperatures rising into the low to mid 40s by around noon. After that wave exits the weekend looks rather quiet with highs in the 60s and 70s. Another wave looks to track over the northern plains and upper Midwest Sunday night dragging a cold front into eastern KS. Moisture return ahead of this system still appears marginal at best although some instability could reach the area leaving the possibility of isolated thunderstorms. A more significant system begins to lift out into the plains on Tuesday, and with southwest mid/upper level flow there will be more moisture pulled north into the region. Still plenty of time for the details to be worked out. && .AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon) Issued at 1225 PM CDT THU MAR 27 2014 Beginnings of convection along the front developing and looks to be enough of a threat for VCTS at TOP and FOE to start. Northwest winds take hold by 21Z behind the front and present an MVFR cig possibility, more likely at MHK. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 3 PM CDT this afternoon FOR KSZ054>056-058- 059. && SHORT TERM...Gargan LONG TERM...Sanders AVIATION...65
Hazardous weather outlook, Mar 27, 1:06 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 106 PM CDT THU MAR 27 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-281815- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 106 PM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL IMPACT EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS THIS AFTERNOON. SOME OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS UP TO 70 MPH BEING THE PRIMARY HAZARDS. A TORNADO OR TWO CANNOT BE RULED OUT. SOUTH TO SOUTHWEST WINDS AROUND 30 MPH WITH GUSTS UP TO 50 MPH WILL CONTINUE IN MUCH OF EAST CENTRAL KANSAS THROUGH THE MID AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AND THEN AGAIN ON TUESDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Mar 27, 1:03 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
103 PM CDT THU MAR 27 2014
KSZ026-039-040-271830-
DOUGLAS-JEFFERSON-SHAWNEE-
103 PM CDT THU MAR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...SOUTH
CENTRAL JEFFERSON AND NORTHWESTERN DOUGLAS COUNTIES...
THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE...SOUTH CENTRAL JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LECOMPTON...PERRY AND WILLIAMSTOWN. MOTORISTS ALONG THE KANSAS
TURNPIKE BETWEEN MILE MARKERS 184 AND 195 COULD ALSO BE AFFECTED.
A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER.
&&
LAT...LON 3907 9525 3887 9563 3887 9566 3891 9572
3920 9541
TIME...MOT...LOC 1803Z 227DEG 43KT 3892 9564Special weather statement, Mar 27, 1:06 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 106 PM CDT THU MAR 27 2014 KSZ040-055-056-271830- DOUGLAS-FRANKLIN-OSAGE- 106 PM CDT THU MAR 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE...SOUTHEASTERN DOUGLAS AND NORTHWESTERN FRANKLIN COUNTIES... THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF EAST CENTRAL OSAGE...SOUTHEASTERN DOUGLAS AND NORTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CENTROPOLIS...BALDWIN CITY...PLEASANT GROVE AND VINLAND. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3892 9524 3878 9506 3854 9551 3861 9559 TIME...MOT...LOC 1806Z 228DEG 43KT 3863 9547
Local storm report, Mar 27, 1:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
137 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 2 SW EUDORA 38.92N 95.12W
03/27/2014 M0.50 INCH DOUGLAS KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:12 AM CDT | Wind Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 12 hr |
| Mar 27, 1:03 PM CDT | Special Weather Statement | TOP | Douglas | 27 min |
| Mar 27, 1:06 PM CDT | Special Weather Statement | TOP | Douglas | 24 min |
| Mar 27, 1:18 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.